5 Dangers of Cough Medicine Abuse in Teens
Over-the-counter drugs are becoming some of the most abused drugs in America today, and cough syrup is no exception.
Right now in your medicine cabinet, that innocent looking bottle of cough or cold medication most likely contains the substance dextromethorphan, or DXM. While millions of Americans use DXM safely each year to relieve cough symptoms, the National Institute on Drug Abuse reports that one in 30 teens admit to abusing cough medicines containing DXM to get high.
DXM is found in more than 100 medications such as Robitussin and Vicks Nyquil. It is a non-narcotic cough suppressant that has no pain-relieving properties and is not addictive.However, at 25 to 50 times the normal dose, DXM can cause a wide range of detrimental effects.
What can we do? We should know what medicines are in our home, clean our medicine cabinet regularly and be aware of the signs of too much DXM. Check out the five dangers associated with DXM abuse.
DXM can cause hallucinations, an altered perception of reality, poor judgment, dizziness, visual changes, and lack of coordination.
Side effects of DXM include nausea, vomiting, seizures, panic attacks, pounding heartbeat, slurred speech, high blood pressure, and even death, if abused with alcohol or other drugs.
Ingesting a large amount of cough syrup can make you very sick, but teens are getting around this by taking pure DXM in powder form.
Long-term abuse of DXM can cause a mental illness called chemical psychosis, in which a person loses contact with reality and may require hospitalization and medical treatment.
Teens often mix DXM with other drugs, including alcohol, which increases the dangers. Dangers include heart attack, stroke, and liver damage.